Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 24, NWS Glasgow, MT

July 14, 2011Garfield County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 14, 2011, 7:19 PM MDT for Garfield County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2011, 7:19 PM MDT (01:19 UTC)
Expired
Jul 14, 2011, 10:03 PM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Garfield County, MT

The radar

The Glasgow radar (KGGW), 126 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:19 PM MDTFLASH FLOODJordan, MTFLASH FLOODING REPORTED AT THE INTERSECTION OF HIGHWAYS 200 AND 59 IN JORDAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WGUS55 KGGW 150119
FFWGGW
MTC033-150715-
/O.NEW.KGGW.FF.W.0024.110715T0119Z-110715T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
719 PM MDT THU JUL 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...

* UNTIL 115 AM MDT.

* AT 711 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. FLOODING IS
  OCCURRING AT THE INTERSECTION OF HIGHWAY 200 AND 59 IN JORDAN. 

* LOCATIONS IN THE WARNING INCLUDE...
  JORDAN AND BRUSETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4685 10767 4753 10722 4753 10654 4687 10667

$$

GFF
WEATHER.GOV/GLASGOW
1 follow-up statement
396 
WGUS75 KGGW 150403
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1003 PM MDT THU JUL 14 2011

MTC033-150412-
/O.CAN.KGGW.FF.W.0024.000000T0000Z-110715T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD-
1003 PM MDT THU JUL 14 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL GARFIELD
COUNTY...

THE RAIN HAS ENDED OVER GARFIELD COUNTY AND FLOODING HAS SUBSIDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4685 10767 4753 10722 4753 10654 4687 10667

$$
GFF

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:49 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 14, 2:49 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
249 PM MDT THU JUL 14 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
THUNDERSTORMS ARE BEGINNING TO DEVELOP THIS AFTERNOON ACROSS
SOUTHWEST AND CENTRAL MONTANA...DRIVEN BY AN EMBEDDED DISTURBANCE
IN  A SOUTHWEST FLOW ALOFT. GIVEN EXCELLENT UPPER LEVEL SUPPORT
EXPECT THESE STORMS TO CONTINUE TO INTENSIFY THROUGH THE
AFTERNOON...BRINGING A SEVERE WEATHER OUTBREAK TO NORTHEAST
MONTANA THIS EVENING. A SEVERE THUNDERSTORM HAS BEEN ISSUED
THROUGH 9PM THIS EVENING FOR MUCH OF THE AREA. BY LATE EVENING
AND OVERNIGHT THE BETTER POTENTIAL FOR STORMS WILL LIE ACROSS THE
EASTERN ZONES...AND GIVEN GOOD DYNAMIC SUPPORT EXPECT A ROUND OF
ONGOING NOCTURNAL THUNDERSTORMS.

FRIDAY AFTERNOON AND EVENING THE WARM SOUTHWEST FLOW ALOFT WILL
CONTINUE. ALTHOUGH SUPPORT DOES NOT LOOK AS STRONG...ANOTHER ROUND
OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY SOUTH
OF THE MISSOURI RIVER. STORM ACTIVITY WILL AGAIN TAPER OFF SOME
OVERNIGHT FRIDAY NIGHT...HOWEVER AGAIN CAN NOT RULE OUT A
NOCTURNAL STORM OR TWO GIVEN REASONABLE QG FORCING AND MID LEVEL
INSTABILITY/MOISTURE.

SATURDAY UPPER RIDGING WILL BEGIN BUILDING INTO NORTHEAST
MONTANA...HOWEVER SOUTHWEST FLOW ALOFT WILL CONTINUE. THIS WILL
BRING INCREASING TEMPERATURES...AND WILL PUSH THE BEST POTENTIAL
FOR THUNDERSTORMS NORTH OF THE MISSOURI RIVER. GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE EXTENDED PERIOD CONTINUES WITH THE PERSISTENT SOUTHWEST FLOW
ALOFT OVER EASTERN MONTANA THAT IS DRIVEN BY HIGH PRESSURE OVER
SOUTHEASTERN CONUS AND A TROUGH OVER BRITISH COLUMBIA. WITH THE
TROUGH SLOWLY LIFTING FARTHER NORTH THE HIGH PRESSURE CENTER
SPREADS NORTHWEST INTO NEMONT BRINGING IN DRIER AND HOTTER AIR.
GFS MODEL GUIDANCE SUGGESTS TRIPLE DIGITS BY MONDAY...BUT WILL
HOLD OFF DUE TO UNCERTAINTY. AFTERNOON/EVENING INSTABILITY COULD
LEAD TO SOME THUNDERSTORMS DEVELOPING SO ADDED SLIGHT CHANCE POPS
FOR SATURDAY...SUNDAY AND MONDAY EVENINGS. LATE IN THE WEEK THE
WEST COAST TROUGH DEVELOPS A SHORTWAVE THAT WILL BE SPUN OFF TO
THE EAST ACROSS NORTHERN MONTANA. THE MODELS ARE KIND OF DRY ON
THIS ONE BUT THE FRONT COULD INITIATE MORE THUNDERSTORMS. AFTER
THE VERY WARM TEMPERATURES WITH LOW RELATIVE HUMIDITY...FIRE
WEATHER COULD SOON BECOME A CONCERN. SCT

PREVIOUS DISCUSSION...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH A SUBTLE PATTERN
CHANGE...A TRANSITION TO MORE OF A MID-SUMMER-LIKE PATTERN. THAT
IS...HOTTER AND DRIER. UPPER HIGH CENTER OVER TX EXPANDS NORTHWARD
AND INTENSIFIES...BECOMING A 600 DM CENTER OVER NE...ABOUT AS
STRONG AS IT EVER GETS. WEAKENING OF THE UPPER TROUGH ALONG THE
WEST COAST...AS A SIGNIFICANT PART OF IT MOVES NE INTO CANADA.
THIS HELPS ALLOW THE HIGH TO EXPAND NW.

WEAK TROUGH CONDITIONS ALONG THE W COAST...SW FLOW ALOFT IS OVER
OUR AREA STILL...BUT WEAKER AS WELL, THERE WILL BE WEAK
SHORTWAVES...BUT EXPECT THUNDERSTORM ACTIVITY TO BE QUITE LIMITED
...SUB-ISOLATED UNDER 15 PCT POPS MOST PERIODS.

THICKNESSES ARE IN THE 575 DM TO 585 DM RANGE MOST OF THE TIME.
MODELS INDICATE MONDAY TO BE THE HOTTEST... AS 850 MB TEMPS CLIMB
TO 28-32C OVER OUR AREA. THIS WILL PUSH HIGHS TO NEAR THE 100
DEGREE MARK.

MODELS DISAGREE SOME LATE IN THE PERIOD. THIS IS DUE TO HANDLING OF
THE W COAST UPPER TROUGH THAT IN RE-INFORCED BY A NEW UPPER LOW
FROM AK. PREFER THE PATTERN OF LATE...WHERE PART OF TROUGH MOVES
INLAND...BUT PART REMAINS ALONG W COAST. SOME MODELS AND SOME GFS
ENSEMBLES MEMBERS SHOWING THE WHOLE TROUGH MOVING INLAND...WHICH
SEEMS LEAST LIKELY...ESPECIALLY IN JULY. ALSO PREFER THE SLOWER
COLD FRONT ARRIVAL TUE/TUE NIGHT AS WELL. SIMONSEN

&&

.AVIATION...
THE PERSISTENT LOW ALONG THE WEST COAST WILL CONTINUE TO FEED A
MOIST SOUTHWESTERLY FLOW INTO MONTANA TODAY. IN ADDITION THE LEE
SURFACE TROUGH HAS SHIFTED EAST INTO A POSITION OVER NORTHEAST
MONTANA. THIS WILL BRING IN SCATTERED TO BROKEN CLOUD LAYERS
BETWEEN 5K AND 12K FT AGL LATER TODAY.

THE 12Z UPPER AIR SOUNDING FROM KGGW THIS MORNING INDICATED A VERY
UNSTABLE ENVIRONMENT. WITH THIS INSTABILITY...THUNDERSTORM
ACTIVITY WILL INCREASE IN AREA COVERAGE LATER THIS AFTERNOON AND
EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE. THERE IS THE
POTENTIAL FOR LARGE HAIL AND WINDS GUSTS UP TO 50KT WITH ANY
SEVERE STORM. THE STRONGER STORMS WILL ALSO HAVE HEAVY SHOWERS
THAT COULD DROP VISIBILITIES AND CEILINGS TO MVFR/IFR TEMPORARILY.
SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 14, 3:59 PM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 PM MDT THU JUL 14 2011

MTZ016>027-059>062-151200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
359 PM MDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING. THREATS WITH STORMS INCLUDE LARGE HAIL...STRONG DAMAGING
WINDS...AND HEAVY RAIN THAT COULD CAUSE LOCALIZED FLASH FLOODING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR
PHILLIPS...VALLEY...DANIELS...SHERIDAN...ROOSEVELT...
PETROLEUM...GARFIELD...AND MCCONE COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
FRIDAY...MAINLY SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 14, 6:30 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
630 PM MDT THU JUL 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 SW JORDAN             47.31N 106.92W
07/14/2011  E1.75 INCH       GARFIELD           MT   TRAINED SPOTTER

            SOME QUARTER SIZE HAIL MIXED IN ALONG WITH HEAVY RAIN

0626 PM     HAIL             JORDAN                  47.32N 106.91W
07/14/2011  E1.00 INCH       GARFIELD           MT   TRAINED SPOTTER

            AND ESTIMATED 60 MPH WIND

0626 PM     HAIL             JORDAN                  47.32N 106.91W
07/14/2011  E1.00 INCH       GARFIELD           MT   LAW ENFORCEMENT

            HEAVY RAIN ALSO

&&

BB
Local storm report, Jul 14, 6:58 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
658 PM MDT THU JUL 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 S CONTENT             47.98N 107.56W
07/14/2011  E60 MPH          PHILLIPS           MT   TRAINED SPOTTER

            HEAVY RAIN ALSO

&&

BB
Local storm report, Jul 14, 7:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
706 PM MDT THU JUL 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             JORDAN                  47.32N 106.91W
07/14/2011  E1.00 INCH       GARFIELD           MT   TRAINED SPOTTER

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:26 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
Jul 14, 6:43 PM MDTSevere Thunderstorm WarningGGWGarfield62 min
Jul 14, 7:14 PM MDTSevere Thunderstorm WarningGGWValley61 min
Jul 14, 7:58 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie62 min
Jul 14, 8:42 PM MDTSevere Thunderstorm WarningGGWDawson, McCone63 min
Jul 14, 8:44 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley61 min
Jul 14, 9:33 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux57 min
Jul 14, 9:44 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan61 min
Jul 14, 10:29 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux46 min
Jul 15, 5:51 PM MDTSevere Thunderstorm WarningGGWPetroleum54 min

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.